“Overdosing on paracetamol can cause serious side effects,” states the NHS. “Do not be tempted to increase the dose or to take a double dose if your pain is very bad.” This warning is based on the popular painkiller’s ability to trigger liver or kidney damage.
Whether you take paracetamol to relieve a headache or to make your temperature drop, the common painkiller needs to be taken in the correct amount.
The usual dose recommended for adults is one or two 500mg tablets up to four times a day.
Otherwise, you could be risking liver or kidney damage, the NHS warns.
What’s worse, the health service explains that these side effects could be “fatal” in some cases.
READ MORE: Bowel cancer: Deborah James on initial symptoms – ‘I knew there was something wrong’
This NHS warning is also backed by studies as researchers found this harmful effect of paracetamol.
Dr Leonard Nelson, of Edinburgh University, said: “Paracetamol is the world’s preferred pain remedy.
“It’s cheap and considered safe and effective at therapeutic dose.
“However, drug-induced liver damage remains an important clinical problem and a challenge for developing safer drugs.
“Our findings reinforce the need for vigilance in paracetamol use and could help discover how harm caused by its adverse use might be prevented.”
The research, published in Scientific Reports, looked at the impact of paracetamol on liver cells in human and mouse tissue.
The findings suggested that the pain relief can damage the liver by harming vital structural connections between adjacent cells in the organ in some cases.
When these cell wall connections are disrupted, the liver tissue structure gets damaged.
This leaves your cells unable to function properly and they may die, the British Liver Trust explains.
This type of cell damage is similar to the one in severe conditions like hepatitis, cirrhosis and cancer.
The scientists are now looking to determine how varying doses and timescales affect this toxicity.
Co-author Dr Pierre Bagnaninchi said: “Although liver damage caused by paracetamol toxicity has been the subject of intense study for 40 years, recent developments in biosensor technology are enabling a fuller picture of the biological mechanisms involved.”
The NHS adds that paracetamol “very rarely” triggers side effects if you stick to the right dosage.
The findings of the study also echo this recommendation, urging not to exceed the dose within a 24-hour period.
Remember to stick to either one or two 500mg tablets up to four times in 24 hours or your doctor’s advice.
“If you’re worried about a side effect or notice anything unusual, talk to your pharmacist or doctor,” the health service advises.